My mom has been sick for a couple of months. Several pain and aches and numb hands. She was finally diagnosed with Polymyalgia Rheumatica and is now on prednisone (and apparently she has been told she will be on it for the rest of her life). This condition explains the severe pain she had been experiencing but not the numb hands so today she is headed to a neurologist to try to find out why she also is experiencing that.
My mom is 78 (she turns 79 in May). She is on so many medications that it is a little alarming. She has metformin for diabetes, thyroid medication, a statin for high cholesterol, a blood pressure pill to protect her kidneys from complications of diabetes, lorazepam as a sleep aid when needed, Cymbalta for pain from her new condition as well as prednisone. I think that is all of them but what a list! Oh, I think she takes a few supplements like calcium, Vitamin D and Vitamin B12 as well.
I worry about how all of these medications mix together and how they might cause other health problems. I read just this past weekend that some people on statins end up with an irreversible autoimmune disease that attacks and breaks down your muscles.
The mom of a friend of mine was having issues with potassium levels (the doctors canceled two surgeries because of it) and it turns out it was all chemically induced by a wrong combination or amounts of her medications.
I hope after today's doctor appointments (my mom is also seeing her rheumatologist), that my mom has no more medications prescribed and that perhaps they can take her off one or two of them - like perhaps Cymbalta - although to be fair I think that Cymbalta has helped with her mood but that could also be because she is not in chronic pain anymore.
And, it is my goal to keep diabetes at bay for myself (it runs in the family - one of my brothers, my mom, my grandmother) as well as to ensure that my cholesterol levels stay low, blood pressure stays low and hopefully the 45% of my thyroid that I have remaining keeps functioning for a good number of years to come.